Awful symptoms!

Hello again,

I am now almost 6 months post thyroidectomy for thyroid cancer, on 100 mg Levo. My tsh a few weeks ago was 2.5 ft4 14 they didn't do ft3😡.

I feel worse now then two months after surgery, very anxious, sweating, very dizzy and faint feeling. Eyes and other muscles twitching, gp says bloods are fine. My question is this, this anxious spacey dizzy feeling is this normal symptom of body adjusting to Levo now that thyroid is gone?

Help appreciated thank you.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

16 Replies

oldestnewest
  • Speaking just from my own experience after a TT (for Th Cancer) I was put on Cytomel (T3 only) for about 4 months (can't remember the exact number of months). This was done in order to suppress TSH so that any remaining thyroid cells did not get stimulated to re-grow. I then got onto Levo. I found that 100 mcg of Levo to be a very low dose so I moved up to 125mcg and kept increasing until I reached 150. That was too high so I dropped back to 137mcg. It took a long time (about a year) to get to a good dose. If you are having hypo symptoms (which you are describing) then you are probably under medicated.

    I'm afraid you will be testing your doctor's patience and you, in turn, must study up on this subject, you cannot depend upon the doctor only. You must know as much about this as your doctor and more because you are the one suffering the symptoms and feeling ill. You are not adjusting to Levo, you are undermedicated.

  • Oh, and 2.5 is very high for a TSH after a TT, you should be looking at 1.0 or less - I have had .002 for 10 years. I did an experiment and I suffered serious hypo symptoms when I hit 1.0. So, for me, I had better not exceed 1.0

  • I am very sorry you had your thyroid gland removed and my personal opinion (I have hypothyroidism) patients should have a combination dose of T4/T3.

    I have my thyroid gland but levo made me worse and sometime people cannot convert T4 (levothyroxine) to T3 or dose of levo is too low to do so. If you can afford a private FT3 I'll give you a link. All tests, as you will be aware, have to be at the earliest and fasting and a gap of 24 hours between last dose of levo and the test.

    Your doctor is another who looks at the TSH alone (and not at the patient) and decides that 2.5 is fine as it's within the range. The TSH should mainly be used for diagnosing but when on thyroid hormone replacement it should be around 1 or lower. Not higher. You need an increase in dose of levo.

    Research has shown that hypothyroid patients feel better on a combination dose of T3/T4. I myself take T3 only and I have a thyroid gland.

    thyroiduk.org.uk/tuk/testin...

    Doctors and endocrinologist appear to not understand how unwell patients are when they don't have sufficient T3 to run their whole metabolism.

    thyroiduk.org.uk/tuk/testin...

    Always ask for a print-out of the results with the ranges for your own records. Some GPs charge a nominal sum for paper/ink.

  • Feeling anxious and sweating are usually symptoms of too much thyriod hormone but your fT4 is a bit low for someone on levothyroxine. They usually suppress the TSH for quite some time after thyroid cancer, I wonder why they are leaving yours at 2.5? I would be a bit assertive, ask about your symptoms, whether your TSH needs to be kept low and insist on TSH, fT3, fT4 being measured. It's always possible they missed a bit of the thyroid during surgery (it is difficult to locate all tissue). If offered I would tend to resist radio-iodine treatment if offered as some patients do not do well afterwards. Of course if it becomes really necessary you should go ahead. They need to measure fT3 at least once, just to make sure there isn't a thyroid 'hot spot'.

  • Didn't need Rai surgeon said it was caught early. Thanks for your help going back to gp Monday and get bloods done with ft3 as well.

  • You mention muscle twitching & I wonder if you have had your vitamin D & calcium levels tested? Mine do not have to drop below range just near to the bottom to suffer the symptoms you describe. I had a TT & have found every step a fight. Blood results in range do not mean you feel well!

  • I have had them checked was told they were fine, am beginning to see that I will need to get blood results myself and keep eye on them. Thanks for your help.

  • Yes, you must. YOU have to be the one who says if YOUR results are "fine", not the doctor.

    Read up on this stuff and study the answers you get here. You will get there, it's a bit difficult at first but slowly you notice that the same terms keep cropping up - and then suddenly it all reads like a novel.

    The next hurdle is to cope with the devastation when you realize that your doc doesn't understand the thyroid and endocrine system. The answer to that problem is "Welcome to the (health unlocked) club!"

  • Lot of hurdles with this illness, I think long before bloods were available and people treated on symptoms it was better. One size does not fit all!!!

  • I kept a diary of blood results, meds doses & my symptoms which was helpful. I was then & now able to say I am best on this dose with my blood results at these levels. Not all Drs will listen of course but my GP always has. Have a new endo so will see with him. Last endo said that just because blood results are in range does not mean they are right for you. Some people can be very unwell with just minor changes within the range & this is certainly true of my calcium levels. Definitely keep an eye.

  • Serum results do not tell the whole story . That's why dosing by labs ONLY is so wrong . Our cells tell us more of our well being . Since we can not test cells Endo/Dr's that are good will rely on patients symptoms . Symptoms are mostly cellular factors . NOT SERUM . Journaling our symptoms is very important for this reason .

  • Eyes and muscles twitching is a symptom of magnesium insufficiency. Try starting with 200mcg magnesium bisglycinate at night (it causes drowsiness in some people). If symptoms improve but don't fully eradicate you can increase the dose.

    Do you have vitamin D, ferritin, folate and B12 results? Those attribute to symptoms too if low.

    For TT patients often need additional T3 since the thyroid produces about 10% t3 and 90% t4, you're lacking the original t3 produced from the thyroid and reliant only on what your body can convert (if it is converting well enough). Based on TSH and FT4 alone you're under medicated and likely to have low FT3. At minimum you need to raise your levo considering you are symptomatic.

  • Thank you will look into all that. I use magnesium spray last bloods done and magnesium was ok.

    Going to go Monday and get bloods done again. Need to keep print outs and keep track of levels.

    Thank you for your help.

  • Magnesium blood tests are not useful as it is intracellular magnesium that is relevant and there are no blood tests for this. So, simply continue your supplementation for three months and see if it makes a difference.

  • Oh thank you didn't know that, also can I ask if after TT I should keep taking calcium?

  • Contary to magnesium the calcium blood test is very useful, the 'corrected calcium' will tell you if you are deficient. You can get combined calcium / magnesium tablets. I wouldn't bother with calcium unless your blood test suggests it is low.

You may also like...